Adipose tissue redistribution occurred at first in HIV-infected patients about 15 years ago after initiation of combination antiretroviral treatment (ART) and the responsibility of drugs was rapidly considered. This lipodystrophic syndrome can associate lipoatrophy, affecting subcutaneous adipose tissue in priority with fat hypertrophy, in particular in the upper part of the body, and metabolic alterations, dyslipidemia and altered glucose tolerance with insulin resistance. The primary role of thymidine analogue reverse transcriptase inhibitors (tNRTI) in peripheral lipoatrophy has been clearly shown in vitro and in vivo, these drugs inducing a severe mitochondrial dysfunction and an increased oxidative stress together with fat inflammation leading to fat loss. In vitro and in vivo studies suggest that some protease inhibitors (PI) or non-NRTIs also exert adverse effects on adipocytes and could act in synergy to amplify the effect of tNRTI. While severe lipoatrophy is now less prevalent in HIV-infected patients, central fat hypertrophy is frequently observed: a role for drugs from the different classes acting in synergy to induce fat hyperplasia and hypertrophy is suggested, with milder mitochondrial dysfunction but increased inflammation and activation of the cortisol system. In addition, it is now considered that long-term viral infection, even if controlled, could induce low-grade inflammation and prepare fat to the deleterious effect of ART. Both lipoatrophy and lipohypertrophy are involved in metabolic disorders and increased cardio-metabolic risk that likely participate to early aging reported in these patients. ART can also be directly responsible for metabolic alterations. Strategies to revert or reduce lipodystrophy are important to consider in these patients in addition to the required control of the metabolic disorders.